Alert archive / Arizona / Wind Advisories in 2016

Wind Advisory 1, NWS Flagstaff, AZ

January 29, 2016Apache County, Coconino County, Navajo County, Arizona

NWS Flagstaff, AZ issued this wind advisory at Jan 29, 2016, 2:40 PM MST for Apache County, Coconino County, Navajo County, Arizona. It took effect at Jan 30, 2016, 10:00 AM MST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jan 29, 2016, 2:40 PM MST (21:40 UTC)
In effect from
Jan 30, 2016, 10:00 AM MST
Expired
Jan 30, 2016, 7:00 PM MST
In force
9 hr
Issued by
NWS Flagstaff, AZ

Counties Apache County, AZ, Coconino County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 124 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.7 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2016-01-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2016-01-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3500 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

449 
WWUS75 KFGZ 292140
NPWFGZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
240 PM MST FRI JAN 29 2016

AZZ004-006-007-012>017-301400-
/O.NEW.KFGZ.WI.Y.0001.160130T1700Z-160131T0200Z/
KAIBAB PLATEAU-GRAND CANYON COUNTRY-COCONINO PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
INCLUDING THE CITIES OF...JACOB LAKE...FREDONIA...
GRAND CANYON VILLAGE...SUPAI...NORTH RIM...VALLE...WUPATKI N.M....
TUBA CITY...WINSLOW...HOLBROOK...SNOWFLAKE...ST. JOHNS...
SPRINGERVILLE...FLAGSTAFF...WILLIAMS...MUNDS PARK...HEBER...
HAPPY JACK...FOREST LAKES...SHOW LOW...GREER...PINETOP
240 PM MST FRI JAN 29 2016

...WIND ADVISORY IN EFFECT FROM 10 AM TO 7 PM MST SATURDAY...

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 10 AM TO 7 PM MST SATURDAY. 

* TIMING...STRONG AND GUSTY SOUTHWEST WINDS WILL DEVELOP ACROSS
  THE ADVISORY AREA LATE SATURDAY MORNING AND CONTINUE INTO EARLY
  SATURDAY EVENING. GUSTY WINDS WILL PERSIST OVERNIGHT SATURDAY
  NIGHT...BUT GENERALLY IN A MUCH MORE LOCALIZED MANNER.

* WINDS...SOUTHWEST 20 TO 30 MPH WITH GUSTS AROUND 40 TO 45 MPH. 

* IMPACTS...STRONG WINDS MAY MAKE DRIVING DIFFICULT...ESPECIALLY
  FOR HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 39 MPH...OR
GUSTS FROM 40 TO 57 MPH...ARE EXPECTED. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.
CONSIDER SECURING LOOSE BELONGINGS ON YOUR PROPERTY. ADDITIONAL
WEATHER INFORMATION IS ON THE WEB AT WWW.WEATHER.GOV/FLAGSTAFF.

&&

$$

KD
3 follow-up statements
480 
WWUS75 KFGZ 301115
NPWFGZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
415 AM MST SAT JAN 30 2016



AZZ004-006-007-012>017-302000-
/O.CON.KFGZ.WI.Y.0001.160130T1700Z-160131T0200Z/
KAIBAB PLATEAU-GRAND CANYON COUNTRY-COCONINO PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
INCLUDING THE CITIES OF...JACOB LAKE...FREDONIA...
GRAND CANYON VILLAGE...SUPAI...NORTH RIM...VALLE...WUPATKI N.M....
TUBA CITY...WINSLOW...HOLBROOK...SNOWFLAKE...ST. JOHNS...
SPRINGERVILLE...FLAGSTAFF...WILLIAMS...MUNDS PARK...HEBER...
HAPPY JACK...FOREST LAKES...SHOW LOW...GREER...PINETOP
415 AM MST SAT JAN 30 2016

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
7 PM MST THIS EVENING...

* TIMING...STRONG AND GUSTY SOUTHWEST WINDS WILL DEVELOP ACROSS
  THE ADVISORY AREA LATE THIS MORNING AND CONTINUE INTO EARLY EVENING.
  GUSTY WINDS WILL PERSIST OVERNIGHT SATURDAY NIGHT...BUT
  GENERALLY IN A MUCH MORE LOCALIZED MANNER.

* WINDS...SOUTHWEST 20 TO 30 MPH WITH GUSTS AROUND 40 TO 55 MPH.

* IMPACTS...STRONG WINDS MAY MAKE DRIVING DIFFICULT...ESPECIALLY
  FOR HIGH PROFILE VEHICLES. SOME BLOWING DUST MAY BE POSSIBLE IN
  PORTIONS OF THE LITTLE COLORADO RIVER VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 39 MPH...OR
GUSTS FROM 40 TO 57 MPH...ARE EXPECTED. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.
CONSIDER SECURING LOOSE BELONGINGS ON YOUR PROPERTY. ADDITIONAL
WEATHER INFORMATION IS ON THE WEB AT WWW.WEATHER.GOV/FLAGSTAFF.

&&

$$
741 
WWUS75 KFGZ 301933
NPWFGZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1233 PM MST SAT JAN 30 2016

AZZ004-006-007-012>017-310200-
/O.CON.KFGZ.WI.Y.0001.000000T0000Z-160131T0200Z/
KAIBAB PLATEAU-GRAND CANYON COUNTRY-COCONINO PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
INCLUDING THE CITIES OF...JACOB LAKE...FREDONIA...
GRAND CANYON VILLAGE...SUPAI...NORTH RIM...VALLE...WUPATKI N.M....
TUBA CITY...WINSLOW...HOLBROOK...SNOWFLAKE...ST. JOHNS...
SPRINGERVILLE...FLAGSTAFF...WILLIAMS...MUNDS PARK...HEBER...
HAPPY JACK...FOREST LAKES...SHOW LOW...GREER...PINETOP
1233 PM MST SAT JAN 30 2016

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING...

* TIMING...STRONG AND GUSTY SOUTHWEST WINDS WILL CONTINUE ACROSS
  THE ADVISORY AREA INTO EARLY THIS EVENING. GUSTY WINDS WILL
  PERSIST OVERNIGHT TONIGHT...BUT GENERALLY IN A MUCH MORE
  LOCALIZED MANNER.

* WINDS...SOUTHWEST 20 TO 30 MPH WITH GUSTS AROUND 40 TO 50 MPH.

* IMPACTS...STRONG WINDS MAY MAKE DRIVING DIFFICULT...ESPECIALLY 
  FOR HIGH PROFILE VEHICLES. SOME BLOWING DUST MAY BE POSSIBLE 
  IN PORTIONS OF THE LITTLE COLORADO RIVER VALLEY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 39 MPH...OR
GUSTS FROM 40 TO 57 MPH...ARE EXPECTED. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.
CONSIDER SECURING LOOSE BELONGINGS ON YOUR PROPERTY. ADDITIONAL
WEATHER INFORMATION IS ON THE WEB AT WWW.WEATHER.GOV/FLAGSTAFF.

&&

$$
815 
WWUS75 KFGZ 310151
NPWFGZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
651 PM MST SAT JAN 30 2016


AZZ004-006-007-012>017-310300-
/O.EXP.KFGZ.WI.Y.0001.000000T0000Z-160131T0200Z/
KAIBAB PLATEAU-GRAND CANYON COUNTRY-COCONINO PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
INCLUDING THE CITIES OF...JACOB LAKE...FREDONIA...
GRAND CANYON VILLAGE...SUPAI...NORTH RIM...VALLE...WUPATKI N.M....
TUBA CITY...WINSLOW...HOLBROOK...SNOWFLAKE...ST. JOHNS...
SPRINGERVILLE...FLAGSTAFF...WILLIAMS...MUNDS PARK...HEBER...
HAPPY JACK...FOREST LAKES...SHOW LOW...GREER...PINETOP
651 PM MST SAT JAN 30 2016

...WIND ADVISORY WILL EXPIRE AT 7 PM MST THIS EVENING...

WIND SPEEDS WILL DECREASE BELOW ADVISORY THRESHOLDS THIS EVENING, THOUGH
REMAIN BREEZY THROUGH THE OVERNIGHT HOURS. A FEW LOCATIONS TO THE
EAST OF HIGH TERRAIN FEATURES WILL CONTINUE TO SEE LOCALIZED WIND
GUSTS OF 30 TO 40 MPH OVERNIGHT.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this wind advisory went out at Jan 29, 9:58 AM MST, 4 hours 42 minutes earlier.

Area forecast discussion, Jan 29, 9:58 AM MST, 4 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
958 AM MST FRI JAN 29 2016

.SYNOPSIS...HIGH PRESSURE WILL BRING DRY AND MILD WEATHER TO
NORTHERN ARIZONA THROUGH SATURDAY. EXPECT GUSTY WINDS SATURDAY
AS A PACIFIC STORM WILL APPROACHES ARIZONA...WITH CHANCES FOR
SHOWERS DEVELOPING OVER THE NORTHERN PART OF THE STATE SATURDAY
NIGHT. A COLD STORM SYSTEM WILL AFFECT OUR AREA FROM SUNDAY
THROUGH MONDAY...WITH WIDESPREAD PRECIPITATION AND FALLING SNOW
LEVELS. HAZARDOUS WINTER DRIVING CONDITIONS ARE POSSIBLE STARTING
SUNDAY IN THE MOUNTAINS...EXTENDING TO LOWER ELEVATIONS SUNDAY
NIGHT INTO MONDAY.

&&

.DISCUSSION...
INHERITED SHORT TERM FORECAST LOOKS GREAT. WILL EVALUATE 12Z MODEL
RUNS AND MAKE ANY ADJUSTMENTS FOR THE EARLY WEEK SYSTEM WITH THE
AFTERNOON FORECAST PACKAGE. WINTER WX HEADLINES MAY BECOME
NECESSARY.

&&

.PREV DISCUSSION /445 AM MST/...CONFIDENCE IS INCREASING IN A
SIGNIFICANT SNOWFALL FOR THE HIGHER ELEVATIONS OF NORTHERN
ARIZONA FROM SUNDAY THROUGH MONDAY...WITH MODERATE SNOWFALL
AMOUNTS DOWN TO 4500-5000 FEET. THE MOST IMPACTFUL TIME PERIOD IS
CURRENTLY EXPECTED TO BE SUNDAY NIGHT WHEN HEAVY SNOW AND GUSTY
WINDS COULD COMBINE TO CREATE EXTREMELY HAZARDOUS TRAVEL
CONDITIONS ACROSS THE HIGH COUNTRY. NO WATCH OR WARNING PRODUCTS
HAVE BEEN ISSUED YET, BUT EXPECT THESE TO BE ISSUED OVER THE NEXT
DAY OR SO IF MODEL GUIDANCE REMAINS CONSISTENT. PLEASE STAY TUNED
TO THE LATEST FORECASTS...ESPECIALLY IF YOU HAVE TRAVEL PLANS
ACROSS NORTHERN ARIZONA SUNDAY OR MONDAY.

TODAY THROUGH SATURDAY...HIGH PRESSURE WILL PEAK TODAY THEN WEAKEN
A BIT FOR SATURDAY AS A COLD FRONT SLIDES SOUTHWARD TO NEAR THE
AZ/UT BORDER. TEMPERATURES TODAY WILL BE SIMILAR TO
YESTERDAY...10-15 DEGREES ABOVE NORMAL. BY SATURDAY...WINDY AND A
BIT COOLER WEATHER IS EXPECTED FOR MOST AREAS...THE EXCEPTION
BEING THE NORTHEAST AZ VALLEYS (WINSLOW...CHINLE...ST JOHNS) WHERE
DOWNSLOPE WINDS SHOULD BRING EVEN WARMER TEMPERATURES. SOME LIGHT
SHOWERS WILL BE POSSIBLE OVER THE NORTHERN THIRD OF THE STATE
SATURDAY AND SATURDAY NIGHT AS THE MOISTURE PLUME THAT HAS
AFFECTED THE WEST COAST THIS WEEK BEGINS TO SINK SOUTHWARD.

BY SUNDAY...THE DEEP MOISTURE PLUME IS FORECAST TO BE LOCATED
ALONG/NORTH OF A LINE FROM PRESCOTT TO FLAGSTAFF TO FOUR
CORNERS. INCREASING SOUTHWEST FLOW SHOULD PRODUCE SOME UPSLOPE
PRECIPITATION...WITH LARGE SCALE LIFT ALSO INCREASING AHEAD OF A
TROUGH TAKING SHAPE OVER THE WEST COAST. PRECIP AMOUNTS DURING THE
DAY SUNDAY ARE UNCERTAIN AS THERE IS QUITE A BIT OF SPREAD IN OUR
GUIDANCE...BUT COULD RANGE UP TO A QUARTER INCH OR MORE (LIQUID
EQUIVALENT)...ESPECIALLY FROM FLAGSTAFF NORTHWARD. SNOW LEVELS
SUNDAY ARE FORECAST AROUND 6000 FEET ALONG THE UT BORDER...TO
AROUND 7000 FEET ALONG THE EASTERN MOGOLLON RIM. SNOWFALL AMOUNTS
DURING THE DAYTIME SUNDAY CURRENTLY FORECAST IN THE 1-2 INCH RANGE
FOR AREAS ABOVE 6500 FEET AS TEMPERATURES JUST ABOVE FREEZING
SHOULD KEEP VALUES DOWN. MODELS HAVE TRENDED A BIT DEEPER WITH THE
LOW AS IT SPINS UP OVER ARIZONA SUNDAY NIGHT...AND THIS IS THE
PERIOD WITH THE BEST CHANCE FOR SIGNIFICANT SNOWFALL AND TRAVEL
IMPACTS DUE TO SNOW/BLOWING SNOW. STILL SOME DIFFERENCES WITH
TIMING OF THE MUCH COLDER AIR...BUT RIGHT NOW IT LOOKS LIKE IT
ARRIVES JUST AFTER MIDNIGHT FOR THE PRESCOTT AND FLAGSTAFF
AREAS...THEN BEFORE SUNRISE IN EASTERN ARIZONA. SNOW LEVELS
PLUMMET BELOW 3500 FEET IN THIS COLDER AIR MASS. THE STRONGEST
FORCING AND HEAVIEST PRECIPITATION IS EXPECTED TO INTO EASTERN AZ
BY MID DAY MONDAY...BUT UNSTABLE NORTHWEST FLOW SHOULD KEEP SNOW
SHOWERS GOING FOR MANY AREAS WITH ADDITIONAL ACCUMULATION OF A FEW
INCHES.

VERY COLD BUT DRIER WEATHER FOR TUESDAY...THEN GRADUALLY WARMER
STARTING WEDNESDAY.

&&

.AVIATION...
FOR THE 18Z PACKAGE...EXPECT VFR CONDITIONS WITH GENERALLY LIGHT
WINDS THROUGH THE 24 HOUR FORECAST PERIOD. EXPECT BKN-OVC CIRRUS
COVER...ESPECIALLY LATER IN THE PERIOD. AVIATION DISCUSSION NOT
UPDATED FOR TAF AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...KD/JJ
AVIATION...PETERSON

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Jan 29, 3:52 AM MST, 10 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
352 AM MST FRI JAN 29 2016

AZZ004>018-037>040-301000-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
352 AM MST FRI JAN 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

NO WEATHER HAZARDS EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SUNDAY AND MONDAY...A COLD PACIFIC STORM WILL MOVE ACROSS NORTHERN
ARIZONA...WITH WIDESPREAD RAIN AND SNOW EXPECTED. WINTER DRIVING
CONDITIONS ARE LIKELY IN THE MOUNTAINS STARTING ON
SUNDAY...EXTENDING TO MUCH LOWER ELEVATIONS LATE SUNDAY NIGHT AND
MONDAY AS COLDER AIR MOVES IN.

STRONG WINDS LATE SUNDAY INTO EARLY MONDAY COULD CREATE AREAS OF
BLOWING AND DRIFTING SNOW WITH NEAR WHITEOUT CONDITIONS AT TIMES...
CREATING EXTREMELY HAZARDOUS TRAVEL.

PRELIMINARY SNOWFALL ESTIMATES THROUGH MONDAY EVENING RANGE FROM
8 TO 16 INCHES ABOVE 6500 FEET...WITH THE HIGHER AMOUNTS ALONG
THE SOUTHWEST FACING EDGE OF THE MOGOLLON RIM...KAIBAB PLATEAU AND
WHITE MOUNTAINS. 2 TO 8 INCHES IS LIKELY IN THE 5000 TO 6500 FEET
RANGE...WITH AMOUNTS OF A TRACE TO 2 INCHES POSSIBLE DOWN TO 3500
FEET. PLEASE CHECK BACK OFTEN AS THERE IS STILL UNCERTAINTY IN THE
FORECAST AND THESE INITIAL ESTIMATES MAY WELL CHANGE OVER THE
COMING DAYS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 29, 2:33 PM MSTWinter Storm WatchFGZCoconino, Navajo14 hr

Nearby

Wind Advisories in Arizona, 2016Every wind advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.